The moral of the story? Do not get injections of silicone in the buttocks by an unlicensed practitioner. Via the MMWR:
Soft-tissue fillers are substances injected to augment or enhance the appearance of lips, breasts, buttocks, or other soft tissues. Previous reports have linked the administration of soft-tissue fillers, usually liquid silicone, by unlicensed practitioners to severe adverse events, including death On December 27, 2007, the North Carolina Division of Public Health (NCDPH) was notified of three cases of renal failure occurring among women who had received cosmetic soft-tissue filler injections at a facility in North Carolina (facility A). This report summarizes the clinical findings for these cases and describes the subsequent public health investigation. All injections were administered by a practitioner with no medical training or supervision (practitioner A). Investigators were not able to identify the substances injected. Although records indicated that the injections contained liquid silicone, this substance has not been associated previously with renal failure. These findings underscore the risks posed by cosmetic injections administered by unlicensed practitioners. Public health officials should be alert for adverse events associated with these injections and take all necessary actions to prevent additional injuries.Image: Wikipedia
Case 1. On December 8, 2007, a District of Columbia woman aged 42 years, who was previously healthy except for a history of anemia, received cosmetic soft-tissue filler injections in her buttocks at facility A. Records specifying the substance injected were unavailable. On December 22, the woman received additional injections at facility A. According to facility records, 300 mL of "dermal silicone/saline solution" were injected into each buttock (600 mL total) during the December 22 visit. The woman experienced headache and vomiting within 30 minutes of these injections and noted that her urine looked like purple blood. She went to an emergency department (ED) in Maryland on December 24 with fatigue, vomiting, and headache and was found to be in acute renal failure, with a serum creatinine level of 4.2 mg/dL (normal: 0.8--1.4 mg/dL). Laboratory investigations, including urine testing for heavy metals, did not reveal a specific etiology. Her serum creatine phosphokinase (CPK) level was 411 U/L on the day of admission (normal: 25--200 U/L). She remained hospitalized for 10 days. Hemodialysis was not required, and her serum creatinine level subsequently returned to normal.
Case 2. On December 8, 2007, a previously healthy Illinois woman aged 26 years received cosmetic soft-tissue filler injections in her buttocks at facility A. Records indicated that she received 500 mL of "25% silicone dermal filler and 75% saline solution" in each buttock (1,000 mL total). She received additional injections at facility A on December 22. Records from December 22 indicate that 400 mL of a "50% concentration of silicone oil dermal filler and saline solution" were injected into each buttock (800 mL total). Within 1 hour of these injections, she experienced headache and nausea and noted that her urine had a burgundy color. She went to an Illinois ED on December 23 with nausea, headache, and fatigue and was found to be in acute renal failure, with a serum creatinine level of 4.0 mg/dL. Serum CPK was 517 U/L on the day of admission. The patient's renal function worsened, and hemodialysis was initiated. A renal biopsy on December 27 revealed severe acute tubular necrosis with cast formation. The casts were not myoglobin or hemoglobin; pathologists were unable to determine their composition, despite the use of specialized stains. No heavy metals were identified in urine specimens, and no other specific etiology was identified. The woman remained in the hospital for 13 days. Hemodialysis was discontinued after 5 weeks, and the woman subsequently regained normal kidney function.
Case 3. A previously healthy Maryland woman aged 26 years received soft-tissue filler injections in her buttocks at facility A on December 8, 2007, and again on December 22. No records were available from either date. The woman developed abdominal pain, lightheadedness, and nausea within 1 hour after the second procedure. She went to an ED on December 26 with fatigue and vomiting and was found to have a serum creatinine level of 11 mg/dL. Hemodialysis was initiated. A renal biopsy on January 11, 2008, demonstrated acute interstitial nephritis with substantial numbers of eosinophils, consistent with a toxic or allergic etiology. Eosinophilia was not found on peripheral blood smears. No heavy metals were identified in urine specimens. She remained in the hospital for 14 days; hemodialysis was discontinued within 1 week after discharge, and her serum creatinine level subsequently returned to normal.
Post a Comment